Advertisement

Pregroup Grammars with Letter Promotions

  • Wojciech Buszkowski
  • Zhe Lin
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6031)

Abstract

We study pregroup grammars with letter promotions \(p^{(m)}\Rightarrow q^{(n)}\). We show that the Letter Promotion Problem for pregroups is solvable in polynomial time, if the size of p (n) is counted as |n| + 1. In Mater and Fix [11], the problem is shown to be NP-hard, but their proof assumes the binary (or decimal, etc.) representation of n in p (n), which seems less natural for applications. We reduce the problem to a graph-theoretic problem, which is subsequently reduced to the emptiness problem for context-free languages. As a consequence, the following problems are in P: the word problem for pregroups with letter promotions and the membership problem for pregroup grammars with letter promotions.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Béchet, D., Foret, A.: Fully lexicalized pregroup grammars. In: Leivant, D., de Queiroz, R. (eds.) WoLLIC 2007. LNCS, vol. 4576, pp. 12–25. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  2. 2.
    Buszkowski, W.: Mathematical linguistics and proof theory. In: van Benthem, J., ter Meulen, A. (eds.) Handbook of Logic and Language, pp. 683–736. Elsevier Science B. V, Amsterdam (1997)CrossRefGoogle Scholar
  3. 3.
    Buszkowski, W.: Lambek grammars based on pregroups. In: de Groote, P., Morrill, G., Retoré, C. (eds.) LACL 2001. LNCS (LNAI), vol. 2099, pp. 95–109. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  4. 4.
    Buszkowski, W.: Sequent systems for compact bilinear logic. Mathematical Logic Quarterly 49(5), 467–474 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Buszkowski, W., Moroz, K.: Pregroup grammars and context-free grammars. In: Casadio, C., Lambek, J. (eds.) Computational Algebraic Approaches to Natural Language, Polimetrica, pp. 1–21 (2008)Google Scholar
  6. 6.
    Francez, N., Kaminski, M.: Commutation-augmented pregroup grammars and mildly context-sensitive languages. Studia Logica 87(2-3), 297–321 (2007)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Hopcroft, J.E., Ullman, J.D.: Introduction to Automata Theory, Languages and Computation. Addison-Wesley, Reading (1979)zbMATHGoogle Scholar
  8. 8.
    Lambek, J.: Type grammars revisited. In: Lecomte, A., Perrier, G., Lamarche, F. (eds.) LACL 1997. LNCS (LNAI), vol. 1582, pp. 1–27. Springer, Heidelberg (1999)CrossRefGoogle Scholar
  9. 9.
    Lambek, J.: Type grammars as pregroups. Grammars 4, 21–39 (2001)zbMATHCrossRefGoogle Scholar
  10. 10.
    Lambek, J.: From Word to Sentence: a computational algebraic approach to grammar. Polimetrica (2008)Google Scholar
  11. 11.
    Mater, A.H., Fix, J.D.: Finite presentations of pregroups and the identity problem. In: Proc. of Formal Grammar - Mathematics of Language, pp. 63–72. CSLI Publications, Stanford (2005)Google Scholar
  12. 12.
    Moortgat, M., Oehrle, R.T.: Pregroups and type-logical grammar: Searching for convergence. In: Casadio, C., Scott, P.J., Seely, R.A. (eds.) Language and Grammar. Studies in Mathematical Linguistics and Natural Language. CSLI Lecture Notes, vol. 168, pp. 141–160. CSLI Publications, Stanford (2005)Google Scholar
  13. 13.
    Moroz, K.: Algorithmic problems for pregroup grammars. PhD thesis, Adam Mickiewicz University, Poznań (2010)Google Scholar
  14. 14.
    Moroz, K.: A Savateev-style parsing algorithm for pregroup grammars. LNCS, vol. 5591. Springer, Heidelberg (to appear, 2010)Google Scholar
  15. 15.
    Oehrle, R.T.: A parsing algorithm for pregroup grammars. In: Categorial Grammars: an Efficient Tool for Natural Language Processing, pp. 59–75. University of Montpellier (2004)Google Scholar
  16. 16.
    Savateev, Y.: Unidirectional Lambek grammars in polynomial time. Theory of Computing Systems (to appear, 2010)Google Scholar
  17. 17.
    van Benthem, J.: Language in Action. Categories, Lambdas and Dynamic Logic. Studies in Logic and The Foundations of Mathematics. North-Holland, Amsterdam (1991)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Wojciech Buszkowski
    • 1
    • 2
  • Zhe Lin
    • 1
    • 3
  1. 1.Adam Mickiewicz University in PoznańPoland
  2. 2.University of Warmia and Mazury in OlsztynPoland
  3. 3.Sun Yat-sen University in GuangzhouChina

Personalised recommendations